Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 7:03 PM CDT for Chase County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 7:03 PM CDT (00:03 UTC)
- Expired
- May 2, 2018, 7:31 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
886
WUUS53 KICT 030003
SVRICT
KSC017-030045-
/O.NEW.KICT.SV.W.0030.180503T0003Z-180503T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
703 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Chase County in east central Kansas...
* Until 745 PM CDT
* At 702 PM CDT, a severe thunderstorm was located 11 miles southwest
of Cottonwood Falls, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
Hymer, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.
This includes Interstate 35 between Mile Markers 97 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3809 9636 3809 9665 3821 9673 3852 9672
3852 9635
TIME...MOT...LOC 0002Z 227DEG 42KT 3823 9663
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CARUSO1 follow-up statement
306
WWUS53 KICT 030031
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
731 PM CDT WED MAY 2 2018
KSC017-030040-
/O.CAN.KICT.SV.W.0030.000000T0000Z-180503T0045Z/
Chase KS-
731 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3809 9636 3809 9665 3821 9673 3852 9672
3852 9635
TIME...MOT...LOC 0029Z 227DEG 42KT 3846 9632
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 33 minutes earlier.
Area forecast discussion, May 2, 6:30 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 630 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Saturday night) Issued at 127 PM CDT Wed May 2 2018 Afternoon and evening storms are expected to be most numerous through the evening hours or around 06Z with all facets of severe weather possible before activity wanes or moves away from the area after 06Z. Repeated heavy rain may cause some localized flooding concerns, especially in areas that received heavy rainfall yesterday. A mid/upper trough over the Southern Rockies is progged to lift north and east toward the Central Rockies on Thursday. Meanwhile, a dryline will remain draped across Central KS providing a focus for deep moist convection after 18Z. The dryline is forecast to make a more rapid eastward progress across the area on Thursday afternoon with locations generally east of the Kansas Turnpike having the highest probabilities for storms. Deep layer shear remains favorable for the development of severe storms with all severe hazards possible once again across much of southeast Kansas. The threat is expected to move east of the area by 03-04Z. Fri-Sat...Shortwave ridging will return to the Central Plains states on Friday with light northerly winds, dry weather conditions and seasonably mild temperatures in the mid and upper 70s. Low level southerly flow will return to the area on Sat but dry weather conditions and mild temperatures are expected with highs in the lower 80s. .LONG TERM...(Sunday through Wednesday) Issued at 127 PM CDT Wed May 2 2018 A cold front is progged to move into the area on Sunday ushering in more seasonable air through early next week. A shortwave trough moving across the Northern Plains may bring a chance for deep moist convection to the area Tue-Wed and maintained low pops across much of the area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 624 PM CDT Wed May 2 2018 Showers and thunderstorms will continue to plague the region this evening. ICT will be the main terminal that will have the heavier activity to start the TAF period but the chances for severe weather are now dropping fast. By mid evening, the only terminal that will have chances for thunderstorm activity will be CNU and the risk there will not occur until closer to midnight tonight. The only other issue is the potential for some LLWS activity during the overnight. This will affect HUT, ICT and CNU until sunrise tomorrow. Otherwise, VFR conditions are expected to dominate. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 85 53 76 / 80 20 0 0 Hutchinson 63 85 51 75 / 80 10 0 0 Newton 64 86 52 75 / 80 20 0 0 ElDorado 65 83 53 75 / 80 30 10 0 Winfield-KWLD 67 83 54 76 / 60 30 10 0 Russell 59 81 47 77 / 30 10 10 0 Great Bend 60 82 48 76 / 40 10 0 0 Salina 61 84 51 77 / 70 20 10 0 McPherson 62 84 50 75 / 80 10 10 0 Coffeyville 69 81 58 75 / 50 70 30 0 Chanute 67 82 56 75 / 60 70 30 0 Iola 66 82 56 75 / 70 60 30 0 Parsons-KPPF 69 81 57 75 / 50 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ELM
Hazardous weather outlook, May 2, 6:44 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 644 PM CDT Wed May 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 644 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms chances are diminishing rapidly along with the tornado chances. The main threat appears to be very heavy rain and wind gusts of 70 mph with the strongest storms mainly along and east of turnpike. An isolated tornado can't be ruled out with the strongest storms. Localized flooding is likely with the stronger storms, especially in flood prone areas. Minor flooding is forecast on the Salt River near Barnard. Check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is expected on Thursday afternoon for locations roughly east of Interstate 35. The main threats will be winds of 60-70 mph, golfball hail and a couple of tornadoes. Minor flooding on the Salt River near Barnard is forecast to linger through Thursday night. Check the latest flood statement for details. A few thunderstorms are possible as we move into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, especially south of I-70 and northwest of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 2, 5:54 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 S GALVA 38.37N 97.54W
05/02/2018 M1.00 INCH MCPHERSON KS PUBLIC
MPING HAIL REPORT
&&
MWMSpecial weather statement, May 2, 5:54 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Wichita KS 554 PM CDT WED MAY 2 2018 KSZ052-068-022345- Harvey KS-Marion KS- 554 PM CDT WED MAY 2 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harvey County in south central Kansas... Southwestern Marion County in central Kansas... * Until 645 PM CDT * At 553 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Peabody...moving north at 35 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hillsboro, Peabody and Walton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 1000 PM CDT for south central and central Kansas. LAT...LON 3809 9703 3809 9728 3834 9721 3833 9698 TIME...MOT...LOC 2253Z 194DEG 32KT 3818 9718 CARUSO
Special weather statement, May 2, 6:00 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT WED MAY 2 2018
KSZ068>070-083-091>093-030000-
Butler KS-Harper KS-Cowley KS-Greenwood KS-Harvey KS-Sumner KS-
Sedgwick KS-
600 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Northeastern Harper County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southeastern Harvey County in south central Kansas...
Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 700 PM CDT
* At 558 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Elbing to near Anthony...and moving east at 40 mph.
pea to dime size hail...wind gusts up to 50 mph and torrential
downpours will be possible with this line of storms.
* Locations impacted include...
Wichita, Derby, Newton, El Dorado, Andover, Haysville, Augusta,
Wellington, Park City, Valley Center, Bel Aire, Mulvane, Goddard,
Rose Hill, Maize, Clearwater, Douglass, Sedgwick, Belle Plaine and
Towanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.
LAT...LON 3710 9802 3810 9731 3810 9715 3809 9715
3809 9638 3714 9716
TIME...MOT...LOC 2259Z 256DEG 33KT 3803 9718 3720 9800
JAKUBSpecial weather statement, May 2, 6:37 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 637 PM CDT WED MAY 2 2018 KSZ052-053-030000- Marion KS-Chase KS- 637 PM CDT WED MAY 2 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Marion County in central Kansas... West central Chase County in east central Kansas... * Until 700 PM CDT * At 635 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Florence...moving northeast at 60 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Marion, Florence, Burns and Cedar Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 1000 PM CDT for central and east central Kansas. LAT...LON 3809 9689 3822 9705 3849 9692 3836 9663 TIME...MOT...LOC 2336Z 206DEG 51KT 3822 9692 CARUSO
Local storm report, May 2, 6:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 NE BURNS 38.10N 96.87W
05/02/2018 E0.88 INCH MARION KS TRAINED SPOTTER
&&
KRCSpecial weather statement, May 2, 6:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
658 PM CDT WED MAY 2 2018
KSZ069-070-094-030100-
Butler KS-Greenwood KS-Elk KS-
658 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Greenwood County in southeastern Kansas...
Northwestern Elk County in southeastern Kansas...
* Until 800 PM CDT
* At 655 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
east of Burns to near Douglass...and moving northeast at 35 mph.
Pea to dime size hail...wind gusts up to 50 mph and torrential
downpours will be possible with this line of storms.
* Locations impacted include...
El Dorado, Augusta, Eureka, Douglass, Leon, Madison, Hamilton,
Latham, Rosalia, Cassoday, Climax, Eureka City Lake, El Dorado
State Park, Thrall, Eureka Airport, El Dorado Airport, Beaumont, El
Dorado Lake and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A tornado watch remains in effect until 1000 PM CDT for south
central, southeastern and east central Kansas.
LAT...LON 3748 9712 3809 9676 3809 9636 3817 9636
3817 9596 3756 9627
TIME...MOT...LOC 2357Z 234DEG 32KT 3809 9674 3747 9705
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:47 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 2, 8:27 PM CDT | Special Weather Statement | ICT | Allen | 48 min |
| May 2, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery | 59 min |
| May 2, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
| May 2, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 24 min |
| May 3, 1:57 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 3, 2:33 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 3, 2:59 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| May 3, 3:10 PM CDT | Areal Flood Warning | ICT | Sedgwick | 99 min |
| May 3, 3:54 PM CDT | Special Weather Statement | ICT | Butler | 51 min |
| May 3, 5:59 PM CDT | Special Weather Statement | ICT | Russell | 46 min |
| May 3, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 39 min |
| May 3, 6:55 PM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| May 3, 6:57 PM CDT | Special Weather Statement | ICT | Greenwood | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.